NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Why must oxygen be prescribed with a target saturation range?

  1. APrescriptions are needed only for oxygen used at home, not in hospital
  2. BIt is a drug, and too much or too little can harm the patient
  3. COxygen is only allowed for surgical patients
  4. DOxygen is expensive and must be counted
2.Nursing fundamentalsHard

An infusion pump alarms "occlusion". What should the nurse check first?

  1. AThe clamps, the tubing for kinks and the cannula site
  2. BThe battery level of the pump
  3. CThe patient's blood glucose level
  4. DThe fluid prescription chart and the infusion rate written on it
3.Infection control & patient safetyMedium

A small spill of blood is found on the floor. How should it be cleaned?

  1. ALeave it until housekeeping arrives the next morning
  2. BWipe it up quickly with a dry cloth using bare hands, then wash the hands well
  3. CCover it with a clean sheet and keep working
  4. DWear gloves, absorb the blood, then clean the area with an approved disinfectant
4.Infection control & patient safetyHard

A patient on airborne precautions for tuberculosis wants to walk in the hallway. What is the best response?

  1. AExplain that they must stay in the room, and offer ways to stay active inside it
  2. BAllow it, as long as the patient wears an N95 respirator in the corridor
  3. CAllow it, as long as they walk quickly
  4. DAllow it, if they avoid the nurses’ station
5.Prioritization & delegationMedium

A patient with severe neutropenia needs a room. Which roommate is the safest choice?

  1. AA patient with C. difficile diarrhea
  2. BA patient with influenza
  3. CA patient after a knee replacement with no signs of infection
  4. DA patient with an infected, draining leg wound
6.Prioritization & delegationHard

During a continuous tube feed, a patient suddenly starts coughing, becomes breathless and the SpO₂ falls. What is the nurse’s first action?

  1. AFlush the tube with 50 mL of water, then continue the feed as before
  2. BIncrease the feed rate so that it finishes sooner
  3. CLie the patient flat so they can rest
  4. DStop the feed, sit the patient upright and assess breathing
7.Clinical nursingMedium

During an IV infusion, the area around the cannula becomes swollen, cool and pale, and the infusion slows. What is likely?

  1. APhlebitis caused by bacterial infection of the vein wall
  2. BFluid overload of the circulation
  3. CAir embolism
  4. DInfiltration of fluid into the surrounding tissue
8.Clinical nursingHard

A patient took a large paracetamol (acetaminophen) overdose six hours ago and says they feel well. Why is treatment still urgent?

  1. AParacetamol overdose causes immediate breathing problems
  2. BPatients who feel well after six hours never need any treatment at all
  3. CLiver damage develops later, and the antidote works best when given early
  4. DParacetamol damage only shows up in the kidneys, many weeks later
9.Lab values & electrolytesMedium

Which blood collection practice helps prevent hemolysis of the sample?

  1. AForcing blood quickly through a needle into the tube
  2. BGently inverting the tubes instead of shaking them
  3. CLeaving the tourniquet on for at least 3 minutes
  4. DUsing the smallest needle available for every patient
10.Lab values & electrolytesHard

A patient's creatinine was 0.9 mg/dL (80 µmol/L) on admission and is 1.3 mg/dL (115 µmol/L) 36 hours later. Using the common KDIGO criteria, what does this show?

  1. AAcute kidney injury, because it rose by at least 0.3 mg/dL within 48 hours
  2. BChronic kidney disease, because creatinine has risen above baseline
  3. CA laboratory error, because creatinine cannot change within 2 days
  4. DNo kidney injury, because the creatinine is still within the normal range
11.PharmacologyMedium

How does sucralfate help a peptic ulcer heal?

  1. AIt forms a protective coating over the ulcer base
  2. BIt kills Helicobacter pylori directly
  3. CIt blocks histamine H2 receptors in the stomach
  4. DIt neutralises acid by releasing bicarbonate
12.PharmacologyHard

A toddler swallowed many of his mother's iron tablets. He has vomiting and bloody diarrhoea. Which drug may be used to bind iron?

  1. ANaloxone
  2. BDeferoxamine (desferrioxamine)
  3. CAcetylcysteine
  4. DActivated charcoal given by mouth
13.Med-surg: cardiovascular & respiratoryMedium

Which investigation is usually used to confirm a deep vein thrombosis in the leg?

  1. AA plain chest X-ray and an ECG
  2. BCompression duplex ultrasound
  3. CA lung function test
  4. DAn exercise ECG
14.Med-surg: cardiovascular & respiratoryHard

A patient has new chest pain at rest. The ECG shows ST depression, but serial troponins remain normal. Which diagnosis fits best?

  1. AUnstable angina
  2. BStable angina
  3. CST-elevation myocardial infarction
  4. DNon-ST-elevation myocardial infarction
15.Med-surg: neuro, endocrine & renalMedium

How is cerebral perfusion pressure (CPP) calculated?

  1. ADiastolic pressure minus central venous pressure
  2. BMean arterial pressure divided by heart rate
  3. CSystolic arterial pressure plus intracranial pressure
  4. DMean arterial pressure minus intracranial pressure
16.Med-surg: neuro, endocrine & renalHard

A patient with myasthenia gravis is admitted with pneumonia. Which newly prescribed antibiotic should the nurse question?

  1. ABenzylpenicillin
  2. BAmoxicillin
  3. CGentamicin
  4. DCeftriaxone
17.Med-surg: GI, perioperative & oncologyMedium

Which is a recognised cause of anaphylaxis during surgery?

  1. AA warmed blanket
  2. BSterile normal saline
  3. CThe patient's own blood from cell salvage
  4. DChlorhexidine skin preparation
18.Med-surg: GI, perioperative & oncologyHard

A nurse teaches a patient with chronic pancreatitis. Which statement shows a need for further teaching?

  1. A"I'll report increased thirst or passing urine more often."
  2. B"Oily, floating stools may mean my dose needs changing."
  3. C"I should not drink any alcohol."
  4. D"I'll take my enzyme capsules at bedtime."
19.Maternity & obstetric nursingMedium

Why is indomethacin generally not used as a tocolytic after about 32 weeks?

  1. AIt causes severe maternal hypertension
  2. BIt triggers maternal hypoglycaemia
  3. CIt can close the fetal ductus arteriosus too early
  4. DIt stimulates stronger contractions late in pregnancy
20.Maternity & obstetric nursingHard

Six hours after birth, a woman has not passed urine. The fundus is boggy and displaced to the right, and bleeding has increased. Why is this a priority?

  1. AUrine retention only matters after a caesarean birth, not after a vaginal one
  2. BIt shows that the epidural is still working well
  3. CA full bladder is a sign of normal recovery
  4. DA full bladder prevents the uterus from contracting and increases bleeding
21.Pediatric nursingMedium

A child with suspected appendicitis is waiting for surgery. Which action must the nurse avoid?

  1. AGiving IV fluids as prescribed
  2. BKeeping the child nil by mouth
  3. CRegular pain assessment
  4. DPutting a heat pad on the abdomen
22.Pediatric nursingHard

A 15-year-old in traction for a femur fracture is withdrawn and irritable. Which intervention best fits his developmental stage?

  1. AAsk his parents to stay with him at all times and make decisions for him
  2. BArrange contact with friends and let him control parts of his daily routine
  3. CSet a strict timetable for him that staff decide without his input
  4. DMove him to a room with toddlers so the ward is less lonely
23.Mental health nursingMedium

Which communication approach is best for a patient with moderate dementia?

  1. ASpeak loudly and quickly so that the patient stays alert
  2. BAsk several questions together to save time
  3. CUse abstract language and long explanations so the patient feels respected
  4. DUse short, simple sentences and give one instruction at a time
24.Mental health nursingHard

On a mental health ward, which task is most appropriate for the nurse to delegate to a healthcare assistant?

  1. AAccompanying a stable patient to the dining room and recording his food intake
  2. BTeaching a patient about the side effects of lithium
  3. CCarrying out the full admission suicide risk assessment of a newly admitted patient
  4. DEvaluating whether a PRN medicine given an hour ago has worked
25.Nursing math & unit conversionsMedium
12345678910111212:10 AM?00:1001:1024:1012:10

Practice exercise (made-up values, not clinical guidance). A dose is charted at 12:10 AM. Which entry is the same time on the 24-hour clock? Click it.

12:10 AM
  1. 100:10
  2. 201:10
  3. 324:10
  4. 412:10
26.Nursing math & unit conversionsHard
00:0021:3008:15t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 21:30 and finishes at 08:15 the next morning (24-hour clock). How many minutes t did it run?

21:3008:15
t = min
27.Dosage calculationsMedium
2 g+ 7.4 mLV = ? mL

A vial contains 2 g of powder. The label says: add 7.4 mL of water for injection to give a total volume of 8 mL. The prescription is 750 mg. What volume V of the reconstituted solution do you give?

2 g+ 7.4 mL → 8 mL750 mg
V = mL
28.Dosage calculationsHard
25k units500 mL? mL/h1500 units/h

An infusion contains 25000 units of a drug in 500 mL. The prescription is 1500 units per hour. At what rate R do you set the pump, in mL/h?

25000 units/500 mL1500 units/h
R = mL/h
29.IV infusion ratesMedium
1000 mL15 gtt/mL10 h? gtt/min

Infuse 1000 mL over 10 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute.

1000 mL10 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
600 mL15 gtt/mL40 gtt/mint = ? h

A drip runs at 40 gtt/min through a set of 15 gtt/mL. There are 600 mL left in the bag. How many hours t until it is empty? Round to one decimal place.

40 gtt/min15 gtt/mL600 mL
t = h
31.Pediatric & critical-care dosingMedium
12 500 units250 mLheparin? mL/h68 kg15 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 12 500 units of heparin in 250 mL. The order is 15 units/kg/h for a patient who weighs 68 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

12 500 units/250 mL15 units/kg/h68 kg
R = mL/h
32.Pediatric & critical-care dosingHard
500 mg250 mLdobutamine? mL/h75 kg12.5 mcg/kg/min

Practice exercise (made-up values, not clinical guidance). A bag contains dobutamine 500 mg in 250 mL. The order is 12.5 mcg/kg/min for a patient who weighs 75 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

500 mg/250 mL12.5 mcg/kg/min75 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftwater350 mLjelly100 mLice chips200 mLIV infusion100 mL/h × 8 hIV antibiotic1 × 50 mLurine175 mLurine200 mLurine450 mLurine200 mLwound drain70 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

water: 350 mLjelly: 100 mLice chips: 200 mLIV infusion: 100 mL/h × 8 hIV antibiotic: 1 × 50 mLurine: 175 mLurine: 200 mLurine: 450 mLurine: 200 mLwound drain: 70 mL
B = mL
34.IV fluids & fluid balanceHard
1000 mL100 mL/hstart 08:3010:30: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 08:30 and runs by pump at 100 mL/h. How many mL V are left in the bag at 10:30?

1000 mL100 mL/h08:30 → 10:30
V = mL
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 97% on supplemental oxygen, blood pressure 124/74 mmHg, pulse 104/min, alert, temperature 37.4 °C. What is the NEWS2 total score?

RR 18SpO₂ 97%O₂SBP 124HR 104AT 37.4 °C
NEWS2 =
36.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has blue or pale skin all over, no heartbeat, no response to stimulation, limp limbs with no muscle tone and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low
37.Arterial blood gas interpretationMedium

Practice values: Na⁺ 133 mmol/L, glucose 25.2 mmol/L and urea 8.9 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 133 mmol/Lglucose 25.2 mmol/Lurea 8.9 mmol/L
Osm = mOsm/kg
38.Arterial blood gas interpretationHard

Practice values: Na⁺ 136, Cl⁻ 110, HCO₃⁻ 10 mmol/L and albumin 16 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 136 mmol/LCl⁻ 110 mmol/LHCO₃⁻ 10 mmol/Lalbumin 16 g/L
AGc = mmol/L
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. How many flutter waves per QRS complex are there (the n of n:1 conduction)?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
flutter waves per QRS =
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)2:1 AV block (type undetermined)second-degree AV block type II

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2second-degree AV block type I (Wenckebach)
  3. 32:1 AV block (type undetermined)
  4. 4second-degree AV block type II

3Solutions

1.Nursing fundamentals

Answer: B · It is a drug, and too much or too little can harm the patient

Why this is the answer

Oxygen is treated as a medicine. A target range guides the nurse to adjust the flow, avoiding both hypoxaemia and harm from excess oxygen, for example in patients who retain CO₂.

Answer

B · It is a drug, and too much or too little can harm the patient
2.Nursing fundamentals

Answer: A · The clamps, the tubing for kinks and the cannula site

Why this is the answer

An occlusion alarm means the flow is blocked, for example by a closed clamp, kinked tubing, a bent arm or a blocked cannula. The nurse checks from the bag to the patient.

Answer

A · The clamps, the tubing for kinks and the cannula site
3.Infection control & patient safety

Answer: D · Wear gloves, absorb the blood, then clean the area with an approved disinfectant

Why this is the answer

Blood spills are cleaned promptly by staff wearing gloves. The blood is absorbed with disposable material, then the area is cleaned and disinfected with a hospital disinfectant, and waste goes into clinical waste.

Answer

D · Wear gloves, absorb the blood, then clean the area with an approved disinfectant
4.Infection control & patient safety

Answer: A · Explain that they must stay in the room, and offer ways to stay active inside it

Why this is the answer

Patients on airborne precautions stay in the negative-pressure room with the door closed, leaving only for essential tests while wearing a surgical mask. The nurse explains why and helps the patient cope with confinement.

Answer

A · Explain that they must stay in the room, and offer ways to stay active inside it
5.Prioritization & delegation

Answer: C · A patient after a knee replacement with no signs of infection

Why this is the answer

A neutropenic patient cannot fight infection well, so the roommate must not have a transmissible infection. A clean postoperative patient is the safest choice; ideally the neutropenic patient has a single room.

Answer

C · A patient after a knee replacement with no signs of infection
6.Prioritization & delegation

Answer: D · Stop the feed, sit the patient upright and assess breathing

Why this is the answer

Coughing, breathlessness and a falling saturation during tube feeding suggest aspiration or a displaced tube. The feed is stopped at once, the patient is sat upright, the airway and breathing are assessed, suction and oxygen are used as needed and the provider is informed. Tube position is checked before any feed restarts.

Answer

D · Stop the feed, sit the patient upright and assess breathing
7.Clinical nursing

Answer: D · Infiltration of fluid into the surrounding tissue

Why this is the answer

Infiltration causes cool, swollen, pale skin. Stop the infusion and remove the cannula. If the fluid is a vesicant, this is extravasation and needs specific management.

Answer

D · Infiltration of fluid into the surrounding tissue
8.Clinical nursing

Answer: C · Liver damage develops later, and the antidote works best when given early

Why this is the answer

Paracetamol overdose may cause few early symptoms, but liver failure can develop over days. Acetylcysteine is most effective when started early, guided by timed paracetamol levels.

Answer

C · Liver damage develops later, and the antidote works best when given early
9.Lab values & electrolytes

Answer: B · Gently inverting the tubes instead of shaking them

Why this is the answer

Hemolysis falsely raises potassium and affects other results. It is reduced by gentle inversion of tubes, avoiding very small needles, avoiding strong suction or forcing blood through a needle, and keeping tourniquet time short.

Answer

B · Gently inverting the tubes instead of shaking them
10.Lab values & electrolytes

Answer: A · Acute kidney injury, because it rose by at least 0.3 mg/dL within 48 hours

Why this is the answer

KDIGO defines AKI as a creatinine rise of at least 0.3 mg/dL (26.5 µmol/L) within 48 hours, a rise to 1.5 times baseline within 7 days, or urine output below 0.5 mL/kg/h for 6 hours. A result inside the reference range can still be a significant rise.

Answer

A · Acute kidney injury, because it rose by at least 0.3 mg/dL within 48 hours
11.Pharmacology

Answer: A · It forms a protective coating over the ulcer base

Why this is the answer

Sucralfate forms a gel-like barrier that sticks to the ulcer and protects it from acid and pepsin. It is taken on an empty stomach and can reduce the absorption of other drugs taken at the same time.

Answer

A · It forms a protective coating over the ulcer base
12.Pharmacology

Answer: B · Deferoxamine (desferrioxamine)

Why this is the answer

Iron poisoning can cause GI bleeding, shock, metabolic acidosis and liver failure. Deferoxamine chelates iron and is used in serious poisoning; activated charcoal does not bind iron.

Answer

B · Deferoxamine (desferrioxamine)
13.Med-surg: cardiovascular & respiratory

Answer: B · Compression duplex ultrasound

Why this is the answer

Compression ultrasound shows whether a deep vein is compressible and whether flow is normal; a vein containing clot does not compress. A low clinical probability with a negative D-dimer can rule out DVT without imaging.

Answer

B · Compression duplex ultrasound
14.Med-surg: cardiovascular & respiratory

Answer: A · Unstable angina

Why this is the answer

Unstable angina is new, worsening or rest angina without a troponin rise. It is an acute coronary syndrome and is managed urgently because it can progress to infarction. Stable angina is predictable and exertional. NSTEMI has a rising troponin.

Answer

A · Unstable angina
15.Med-surg: neuro, endocrine & renal

Answer: D · Mean arterial pressure minus intracranial pressure

Why this is the answer

CPP = MAP − ICP. A CPP of at least about 60 mmHg is usually targeted in adults with brain injury. If ICP rises or MAP falls, CPP falls and the brain becomes ischaemic.

Answer

D · Mean arterial pressure minus intracranial pressure
16.Med-surg: neuro, endocrine & renal

Answer: C · Gentamicin

Why this is the answer

Aminoglycosides such as gentamicin can impair neuromuscular transmission and trigger a myasthenic crisis. Fluoroquinolones, magnesium and some other drugs carry similar warnings. The nurse checks with the prescriber before giving it.

Answer

C · Gentamicin
17.Med-surg: GI, perioperative & oncology

Answer: D · Chlorhexidine skin preparation

Why this is the answer

Common causes of perioperative anaphylaxis include neuromuscular blockers, antibiotics, chlorhexidine and latex. Allergies are documented, and suspected reactions are investigated afterwards.

Answer

D · Chlorhexidine skin preparation
18.Med-surg: GI, perioperative & oncology

Answer: D · "I'll take my enzyme capsules at bedtime."

Why this is the answer

Pancreatic enzymes must be taken with meals and snacks to digest them. Alcohol must be avoided, steatorrhoea suggests under-replacement, and thirst or polyuria can signal diabetes from loss of islet cells.

Answer

D · "I'll take my enzyme capsules at bedtime."
19.Maternity & obstetric nursing

Answer: C · It can close the fetal ductus arteriosus too early

Why this is the answer

Indomethacin inhibits prostaglandin synthesis. In the fetus this can cause premature closure of the ductus arteriosus and reduced fetal urine output with oligohydramnios, risks that increase with gestational age.

Answer

C · It can close the fetal ductus arteriosus too early
20.Maternity & obstetric nursing

Answer: D · A full bladder prevents the uterus from contracting and increases bleeding

Why this is the answer

A distended bladder pushes the uterus up and aside, causing atony and more bleeding. Help her to void, or catheterise per order, then reassess the fundus and the bleeding.

Answer

D · A full bladder prevents the uterus from contracting and increases bleeding
21.Pediatric nursing

Answer: D · Putting a heat pad on the abdomen

Why this is the answer

Heat on the abdomen and laxatives or enemas are avoided in suspected appendicitis because they can increase the risk of perforation. Nil by mouth, IV fluids, analgesia and close monitoring are appropriate.

Answer

D · Putting a heat pad on the abdomen
22.Pediatric nursing

Answer: B · Arrange contact with friends and let him control parts of his daily routine

Why this is the answer

Adolescents are working on identity and independence, and peers are very important. Hospital stay threatens both, so contact with friends, privacy and choices about routines help him cope.

Answer

B · Arrange contact with friends and let him control parts of his daily routine
23.Mental health nursing

Answer: D · Use short, simple sentences and give one instruction at a time

Why this is the answer

Simple, one-step instructions, calm tone, eye contact and enough time to respond support understanding. Questions with yes/no or limited choices are easier to answer than open, complex ones.

Answer

D · Use short, simple sentences and give one instruction at a time
24.Mental health nursing

Answer: A · Accompanying a stable patient to the dining room and recording his food intake

Why this is the answer

Routine, predictable tasks with stable patients, such as escorting and recording intake, can be delegated. Assessment, care planning, teaching and evaluation require the nurse's judgement.

Answer

A · Accompanying a stable patient to the dining room and recording his food intake
25.Nursing math & unit conversions

Answer: 00:10

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Convert the hour

12 AM → 00

Answer

00:10

Answer

00:10
26.Nursing math & unit conversions

Answer: t = 645 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

21:30 → 24:00 = 150 min

After midnight

00:00 → 08:15 = 495 min

Total

t = 150 + 495 = 645 min

Answer

t = 645 min
27.Dosage calculations

Answer: V = 3 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

2000 mg/8 mL = 250 mg/mL

Volume

V = 750/250 = 3 mL

Answer

V = 3 mL
28.Dosage calculations

Answer: R = 30 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

25000/500 = 50 units/mL

Pump rate

R = 1500/50 = 30 mL/h

Answer

R = 30 mL/h
29.IV infusion rates

Answer: R = 25 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

10·60 = 600 min

Drip rate

R = 1000·15/600 = 25 gtt/min

Answer

R = 25 gtt/min
30.IV infusion rates

Answer: t = 3.8 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

40·60/15 = 160 mL/h

Time left

t = 600/160 = 3.75 ≈ 3.8 h

Answer

t = 3.8 h
31.Pediatric & critical-care dosing

Answer: R = 20.4 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

15·68 = 1 020 units/h

Concentration

12 500/250 = 50 units/mL

Pump rate

R = 1020/50 = 20.4 mL/h

Answer

R = 20.4 mL/h
32.Pediatric & critical-care dosing

Answer: R = 28.1 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

500 mg = 500 000 mcg
500 000/250 = 2000 mcg/mL

Dose per minute and per hour

12.5·75 = 937.5 mcg/min
937.5·60 = 56250 mcg/h

Pump rate

R = 56250/2000 = 28.13 ≈ 28.1 mL/h

Answer

R = 28.1 mL/h
33.IV fluids & fluid balance

Answer: B = 305 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 350 + 100 = 450 mL
ice chips: 200/2 = 100 mL
IV infusion: 100·8 = 800 mL
IV antibiotic: 1·50 = 50 mL
total intake = 1400 mL

Total output

175 + 200 + 450 + 200 + 70 = 1095 mL

Balance

B = 1400 − 1095 = 305 mL

Answer

B = 305 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: V = 800 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

08:30 → 10:30 = 2 h

Volume infused

100·2 = 200 mL

Volume left

V = 1000 − 200 = 800 mL

Answer

V = 800 mL
35.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 97% → 0
on oxygen → 2
SBP 124 mmHg → 0
HR 104/min → 1
alert (A) → 0
T 37.4 °C → 0

Add

NEWS2 = 0 + 0 + 2 + 0 + 1 + 0 + 0 = 3

Answer

NEWS2 = 3
36.Clinical assessment scores

Answer: low

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: blue or pale skin all over → 0
Pulse: 0 → 0
Grimace: no response to stimulation → 0
Activity: limp limbs with no muscle tone → 0
Respiration: no breathing → 0

Add

APGAR = 0 + 0 + 0 + 0 + 0 = 0

Interpretation

0 → low

Answer

low
37.Arterial blood gas interpretation

Answer: Osm = 300 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·133 + 25.2 + 8.9 = 300.1 ≈ 300 mOsm/kg

Answer

Osm = 300 mOsm/kg
38.Arterial blood gas interpretation

Answer: AGc = 22 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 136 − (110 + 10) = 16

Correction for albumin

16 + 0.25·(40 − 16) = 22 mmol/L

Answer

AGc = 22 mmol/L

Above about 12 after correction: a high anion gap.

39.ECG rhythm strip interpretation

Answer: flutter waves per QRS = 4

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 20 small boxes = 0.80 s → 1500 ÷ 20 = 75 per minute
conduction ratio = 300 ÷ 75 = 4:1

Answer

flutter waves per QRS = 4
40.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 42 small boxes, 1500 ÷ 42 ≈ 36 per minute.
2. Rhythm: regular, every R–R is 1.68 s.
3. P waves: upright and regular (P–P 0.84 s, 71 per minute), two for every QRS.
4. PR interval: constant at 0.16 s in the conducted beats.
5. QRS: 0.14 s, wide (0.12 s or more).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions